Texas, 2016Flooding and Damaging Winds in Texas, August 23, 2016
August 23, 2016 · NWS LUB · 6 events in 4 counties and zones
Numerous slow-moving thunderstorms developed late this afternoon from near Levelland northeast to Floydada, before expanding into the northern Rolling Plains after sunset. Very rich moisture and strong instability of around 2000 J/kg of CAPE resulted in some wet downbursts and torrential rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- $225,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous slow-moving thunderstorms developed late this afternoon from near Levelland northeast to Floydada, before expanding into the northern Rolling Plains after sunset. Very rich moisture and strong instability of around 2000 J/kg of CAPE resulted in some wet downbursts and torrential rainfall. Instantaneous rainfall rates were measured as great as 7.8 inches per hour by a NWS employee in Shallowater. Widespread minor flooding was common along a swath from Shallowater (northwest Lubbock County) northeast to Petersburg (southeast Hale County) where between 1.5 and 3.5 inches of rain was measured. Flooding of fields and subsequent damage to cotton and sorghum crops was most concentrated from about 3 miles north of Shallowater to 8 miles northeast of Abernathy.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 23, 2:29 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 23, 2:29 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
329 PM CDT TUE AUG 23 2016
.SHORT TERM...
At 2:30 pm, convection was firing along an axis running from
southeast New Mexico northward to the srn TX Panhandle, pretty
similar to the expected pattern. With MLCAPEs running about 1000
west to 2500 J/kg east and modest deep-layer shear we are expecting
some strong storms, and perhaps a couple of severe wind gusts or
isolated large hail reports from pulsing cells that bring a brief
severe threat. A bigger threat may be localized heavy rain and
flooding. PWAT values are running 1 to 2 inches and there is some
indication of training cells with good moisture transport running
parallel with storm motion from southwest to northeast. However,
short-range guidance suggests that the activity will gradually shift
eastward with time keeping the flood threat limited.
After perhaps a brief lull in the action this evening, guidance
indicates that another round of t-storms will develop across
southeast New Mexico and West Texas tonight, likely tied to the
strengthening low-level jet and approaching shortwave. However,
guidance is less certain whether or not the bulk of the activity
will remain across the western South Plains or expand eastward.
Also, guidance is not as bullish on the low stratus and fog
potential early Wednesday morning, possibly due to the ongoing
shower activity and mostly cloudy skies that are expected area-wide
overnight.
The slow-moving upper trough will edge closer to northwest Texas on
Wednesday. it appears that lift from the system combined with the
still moist airmass will bring a solid chance of afternoon storms.
However, the degree of diurnal destabilization will highly depend on
whether or not we see continuing activity and cloud cover through
the morning. So we will keep PoPs mainly in the chance range for now
due to this uncertainty. This will also make for a tricky high
temperature forecast, highs could struggle to make it much north of
80 across the west if shower activity lingers. We expect more sun
off the Caprock and temps to warm into the low 90s across the
Rolling Plains.
.LONG TERM...
Theme in the extended remains that of an unsettled variety thanks
to the South Plains residing under a weakness between two rather
prominent subtropical highs. Some troughs within this weakness
will be more amplified than others - most notably late Wed night
into early Thursday at which point a decaying cold front appears
likely to stall somewhere in the southern TX Panhandle. This
coupling of deeper ascent with the front and upper trough should
encourage the next solid bout of PoPs beginning Wed night mostly
in our N-NW zones, before a wedge of mid-level drying lowers PWATs
through the weekend. Despite drying of the column, forecast
soundings every afternoon still indicate at least meager instability
and subsequent potential for spotty storms just about anywhere. No
changes of significance were needed to the otherwise seasonable
temps through the period.
&&
.LUB Watches/Warnings/Advisories...
None.
&&
33/93
Hazardous weather outlook, Aug 23, 3:37 AM CST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
437 AM CDT TUE AUG 23 2016
TXZ021>044-240945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
437 AM CDT TUE AUG 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CONDITIONAL THREAT FOR STRONG THUNDERSTORMS TODAY
ACROSS THE REGION AS THE ATMOSPHERE WILL BE CONDUCIVE FOR PULSE TYPE
STORMS WHICH MAY PRODUCE SMALL HAIL AND DOWNBURST WINDS TO 55
MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 23, 2:39 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
339 PM CDT TUE AUG 23 2016
TXZ028-029-232115-
HALE TX-LAMB TX-
339 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMB AND WESTERN
HALE COUNTIES UNTIL 415 PM CDT...
AT 338 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COTTON CENTER...OR 13 MILES SOUTHWEST OF HALE CENTER...MOVING
NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...HALE CENTER...COTTON CENTER...SPADE AND HALFWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3431 10177 3392 10172 3382 10217 3383 10219
3398 10217 3419 10200
TIME...MOT...LOC 2038Z 222DEG 28KT 3395 10205Special weather statement, Aug 23, 3:23 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
423 PM CDT TUE AUG 23 2016
TXZ029-030-232200-
HALE TX-FLOYD TX-
423 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLOYD AND EASTERN
HALE COUNTIES UNTIL 500 PM CDT...
AT 423 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF AIKEN...OR 8 MILES SOUTHEAST OF PLAINVIEW...MOVING
EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...LOCKNEY AND AIKEN.
LAT...LON 3414 10134 3390 10174 3414 10175 3431 10158
3431 10146
TIME...MOT...LOC 2123Z 259DEG 16KT 3409 10164
01Special weather statement, Aug 23, 3:56 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
456 PM CDT TUE AUG 23 2016
TXZ033-034-232230-
COCHRAN TX-HOCKLEY TX-
456 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHRAN AND WESTERN
HOCKLEY COUNTIES UNTIL 530 PM CDT...
AT 456 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF LEHMAN...OR 14 MILES SOUTH OF MORTON...MOVING EAST
AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEVELLAND...SUNDOWN...LEHMAN AND WHITEFACE.
LAT...LON 3339 10282 3363 10283 3375 10246 3348 10236
TIME...MOT...LOC 2156Z 249DEG 19KT 3353 10270
01
Special weather statement, Aug 23, 3:58 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
458 PM CDT TUE AUG 23 2016
TXZ029-030-232230-
HALE TX-FLOYD TX-
458 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLOYD AND SOUTHEASTERN
HALE COUNTIES UNTIL 530 PM CDT...
AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOCKNEY...OR 10 MILES NORTHWEST OF FLOYDADA...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLOYDADA...LOCKNEY...PETERSBURG AND AIKEN.
LAT...LON 3384 10171 3413 10162 3424 10125 3387 10127
TIME...MOT...LOC 2158Z 247DEG 22KT 3407 10149
01
Thunderstorm Wind, Hale
- When
- August 23, 4:20 PM CST
- Where
- Hale County, 2.15 mi NNE of Abernathy Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.880, -101.760
Measured by a Texas Tech University West Texas mesonet located 5 miles ENE of Abernathy.
Flood, Hale
- When
- August 23, 5:30 PM CST to 11:00 PM CST
- Where
- Hale County, 3.51 mi ENE of Countyline to 2.68 mi N of Petersburg
- Cause
- Heavy Rain
- Crop damage
- $150,000
- Reported by
- Department of Highways
- Coordinates
- 33.830, -101.970
The Texas Department of Transportation noted that nearly all roads from Abernathy to just north of Petersburg had stretches of standing water for several hours following rainfall as great as 3.5 inches.
Thunderstorm Wind, Hockley
- When
- August 23, 5:45 PM CST
- Where
- Hockley County, 1.5 mi SSE of Levelland Muni Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.530, -102.360
Measured by a Texas Tech University West Texas mesonet located 4 miles south of Levelland.
Thunderstorm Wind, Lubbock
- When
- August 23, 6:00 PM CST
- Where
- Lubbock County, 3.08 mi NNW of Shallowater Arpt to 4.54 mi NNW of Shallowater Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Employee
- Coordinates
- 33.718, -102.027
An off-duty NWS employee observed damage to road signs along County Road 179 northwest of Shallowater.
Flood, Lubbock
- When
- August 23, 6:30 PM CST to 9:00 PM CST
- Where
- Lubbock County, 3.72 mi WNW of Shallowater Arpt to 1.49 mi NW of Caldwell
- Cause
- Heavy Rain
- Property damage
- $12,000
- Crop damage
- $75,000
- Reported by
- NWS Employee
- Coordinates
- 33.700, -102.060
Widespread street flooding occurred in Shallowater following torrential rainfall rates of nearly 8 inches per hour. Some homes northwest of Shallowater suffered water damage to carpeting after floodwaters briefly rose to the base of the structures.
Thunderstorm Wind, Cottle
- When
- August 23, 8:35 PM CST
- Where
- Cottle County, 8.59 mi SSE of Narcisso
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.890, -100.400
Measured by a Texas Tech University West Texas mesonet located 10 miles SW of Paducah.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, August 23 to 27, 20161 death · $7.3 million · 35 events
- Flash Flooding and Flooding in Wisconsin, August 23 to 26, 2016$60,000 · 9 events
- Flood and Hail in Oklahoma, August 23, 2016$40,000 · 1 in hail · 7 events
- Flash Flood and Damaging Winds in Iowa, August 23 to 24, 2016$15,000 · 52 kt wind · 12 events
- Tornadoes and Flash Flooding in Nebraska, August 23 to 24, 2016EF0 · 10 events
- Tornado and Hail in Kansas, August 23, 2016EF0 · 8 events
- Hail and Damaging Winds in Iowa, August 23, 20161 in hail · 7 events
- Hail in Kansas, August 23, 20161.5 in hail · 6 events
- Hail and Damaging Winds in Texas, August 23, 20161 in hail · 5 events
- Drought in Massachusetts, August 23 to 31, 20164 events
- Debris Flow and Heavy Rain in Colorado, August 23, 20164 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 23, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645100, 645108, 645101, 645104, 645113, 645102.